Kentucky, 2016

Flash Flooding and Hail in Kentucky, May 26, 2016

May 26, 2016 · NWS LMK · 14 events in 9 counties and zones

A long lived line of thunderstorms tracked from Missouri through Illinois and Kentucky before stalling out across south-central Kentucky during the late afternoon hours on May 26. The humid air mass and slow moving storms brought excessive amounts of rainfall in a short time period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A long lived line of thunderstorms tracked from Missouri through Illinois and Kentucky before stalling out across south-central Kentucky during the late afternoon hours on May 26. The humid air mass and slow moving storms brought excessive amounts of rainfall in a short time period. Flash flooding caused some roads to be closed along with some stranded cars.

Multiple people visiting and touring Hidden River Cave in the Horse Cave community became trapped as water rushed into the cave system. Rescue teams were initially unable to reach the stranded people, but eventually all were safely removed from the cave system. Between 2 and 4 inches of rain fell in less than 90 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 26, 10:59 AM CST, 46 minutes earlier.

Area forecast discussion, May 26, 10:59 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1259 PM EDT THU MAY 26 2016

...Updated Aviation Discussion...

...Forecast Update...
Issued at 939 AM EDT Thu May 26 2016

Lingering showers and isolated storms across the Bluegrass have
slowly dissipated as LLJ begins to weaken and push to the east. A
nice clear slot resides behind it across central Kentucky and
southern Indiana, with southerly flow and dewpoints in the mid 60s.
Further to the west across central Illinois, a line of storms is
steadily moving east.

Extrapolating this line will put it into southern Indiana and
northern Kentucky by early afternoon. Our air mass should be able to
destabilize with dewpoints in the mid 60s and temps in the 80s. The
past few runs of the HRRR have finally latched onto this line and
brings it across southern Indiana and northern Kentucky. Some of the
other hi-res models have this ideas as well. As a result, increased
POPs quite a bit for parts of the area through the late afternoon.
Will likely need to fine tune or increase POPs further east across
the Bluegrass if this complex holds together across the entire area.

The very weak shear environment will limit severe storms, but
lightning, heavy rain and gusty winds will be a threat.

Issued at 555 AM EDT Thu May 26 2016

MCV loitering about south-central Kentucky has triggered showers and
a few isolated T-storms extending north into the Bluegrass region in
the last 2 hrs or so. The bulk of this precip is sliding into
eastern Kentucky already, but we're continuing to see a smattering
of showers re-develop behind it. Also saw a few lighter showers over
southwest Indiana, but those are not holding together well at all.

Grids have been tweaked to better capture hourly trends, and hi-res
products will be updated shortly. No update to the zones as the
overall trend for the next 12 hrs is still pretty much unchanged.

.SHORT TERM (Now through Thursday)...
Issued at 300 AM EDT Thu May 26 2016

Summertime air mass is now established over the Ohio Valley with
dewpoints into the 60s and precipitable water pushing 1.5 inches.
Upper trof has settled in over the High Plains, with an amplifying
ridge along the East Coast.

This pattern figures to remain fairly stagnant for the next couple
of days, resulting in a continuation of the warm and fairly muggy
conditions that took hold on Wednesday. Even with abundant low-level
moisture, the greatest instability and the favored track for most of
the synoptic-scale upper disturbances will be to our north and west.
Convective potential will be driven largely by whatever
destabilization can occur diurnally, and low-level boundaries that
manage to push in with decaying MCSs from the Plains. Will carry a
20-30 POP with a slight diurnal signal through tonight.

Confidence in model guidance is fairly low, but signs do point to a
dry day on Friday as deep southerly flow may better focus storms
over the Mississippi Valley, leaving us in a relative minimum for
moisture and instability. Will go with a dry forecast for now, but
proceed cautiously. With the dry forecast, would expect Friday to be
the warmer day in the short-term, with upper 80s quite likely
anywhere that sees enough insolation.

.LONG TERM (Thursday night through Tuesday)...
Issued at 300 AM EDT Thu May 26 2016

Unsettled pattern will continue through the Memorial Day weekend,
with warm and muggy conditions and isolated to scattered showers/
storms almost on a daily basis.

Will start out Saturday with the most amplified pattern, but the
upper trof over the Plains tries to lift out, with a fair bit of
bagginess in the flow translating NNE through the Ohio Valley. This
will likely be the most unsettled day of the period, and we'll carry
the highest POPs but still limit to a 50 percent chance given low
confidence in the timing of any impulses.

As we head into Memorial Day and early next week, the pattern
flattens out a bit. The wild card is the warm core system that is
progged to develop off the Carolina coast. If it gets close and/or
strong enough, subsidence could keep a lid on convection here,
allowing us a dry day but pushing temps close to 90. Otherwise will
see a continuation of the summer pattern, resulting in isolated/
scattered POPs, with the best chances in the afternoon, and temps
running several degrees above normal, especially by night.

&&

.AVIATION (18Z TAF Update)...
Issued at 1245 PM EDT Thu May 26 2016

Well...line of storms from HNB to along the Western KY Parkway
pushing eastward and is the main story of first 12 hours of the
forecast. This moving eastward at 30 to 35 mph.  Mesoscale processes
during the afternoon sunshine will allow the storms to maintain
themselves into the SDF area by 1830z.

Scattered storms have developed along old outflow boundaries across
the BWG area, and will have VCTS this afternoon with better
instability in the warm sector.

The HRR takes the precip eastward into the Bluegrass Region around
22z, if in fact it maintains itself. Will be nowcasting LEX TAF.
Surface winds today will be south to southwest around 10 kts with
gusts 10-20 except in storms where gust up to 35 mph are possible.
HNB just had a gust to 36 mph.

Any storms should weaken later this evening with VFR conditions.
However, there could be some light fog developing at BWG and
LEX around daybreak.

Forecast is much drier for Friday with only very isolated
convection around the CWA.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Update.........ZT
Short Term.....RAS
Long Term......RAS
Aviation.......JDG
Hazardous weather outlook, May 26, 10:02 AM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1202 PM EDT THU MAY 26 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-271615-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1202 PM EDT THU MAY 26 2016 /1102 AM CDT THU MAY 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF THUNDERSTORMS WILL TRACK ACROSS SOUTHERN INDIANA AND
NORTHERN KENTUCKY THIS AFTERNOON INTO THE EARLY EVENING HOURS.
WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED BUT STORMS WILL BE
CAPABLE OF PRODUCING FREQUENT LIGHTNING...TORRENTIAL
RAINFALL...SMALL HAIL...AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH
WEDNESDAY. THE STORMS COULD PRODUCE BRIEF HEAVY RAINFALL...GUSTY
WINDS...AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

ZT

In the hours before

Special weather statement, May 26, 9:53 AM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1153 AM EDT THU MAY 26 2016

INZ083-261630-
DUBOIS-
1153 AM EDT THU MAY 26 2016

...LINE OF STRONG STORMS TO IMPACT DUBOIS COUNTY...

AT 1152 AM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR BLOOMFIELD TO NEAR LYNNVILLE...AND MOVING
SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
JASPER...HUNTINGBURG...FERDINAND...HOLLAND...DUBOIS...MILLERSPORT...SAINT
ANTHONY...BRETZVILLE...CELESTINE AND IRELAND.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
      3850 8698 3850 8696 3849 8696 3849 8695
      3851 8693 3850 8691 3850 8688 3853 8683
      3853 8669 3852 8669 3820 8684 3820 8707
TIME...MOT...LOC 1552Z 313DEG 31KT 3907 8693 3814 8736

ZT
Special weather statement, May 26, 10:56 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1256 PM EDT THU MAY 26 2016

INZ076>079-084-090>092-261745-
WASHINGTON-ORANGE-SCOTT-CRAWFORD-FLOYD-JEFFERSON-CLARK-HARRISON-
1256 PM EDT THU MAY 26 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARRISON...WEST CENTRAL
JEFFERSON...SCOTT...NORTHWESTERN FLOYD...ORANGE...CRAWFORD...
WASHINGTON AND NORTHWESTERN CLARK COUNTIES...

AT 1255 PM EDT...A STRONG THUNDERSTORM WAS 9 MILES EAST OF PAOLI...
MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBURG...SALEM...PAOLI...ENGLISH...NEW PROVIDENCE TOWN...VIENNA...
AUSTIN...ORLEANS...GALENA AND BLUE RIVER.

IF YOU ARE ON OR NEAR A BODY OF WATER...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM.

LAT...LON 3827 8596 3825 8657 3827 8657 3826 8668
      3833 8668 3869 8645 3869 8631 3873 8631
      3877 8628 3878 8620 3878 8619 3876 8614
      3878 8609 3876 8603 3876 8594 3873 8587
      3881 8579 3883 8573 3882 8570 3883 8561
TIME...MOT...LOC 1655Z 252DEG 67KT 3856 8629

JDG

The radar

The Louisville radar (KLVX), 87 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Butler

When
May 26, 11:45 AM CST
Where
Butler County, 0.55 mi E of Elfie
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.380, -86.590

The Butler County emergency manager reported hail up to the size of pennies.

Hail, Grayson

When
May 26, 12:00 PM CST
Where
Grayson County, 1.49 mi SSW of Spring Lick
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.430, -86.580

Thunderstorm Wind, Edmonson

When
May 26, 12:40 PM CST
Where
Edmonson County, 0.88 mi NE of Brownsville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.190, -86.260

Trained spotters relayed pictures from a Facebook post of sign and siding damage due to severe thunderstorm winds in the Brownsville area.

Thunderstorm Wind, Hart

When
May 26, 12:57 PM CST
Where
Hart County, 0.88 mi NE of Lone Star
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.410, -85.940

Trained spotter on Falling Springs Church road reported tree limbs down.

Hail, Larue

When
May 26, 2:03 PM EST
Where
Larue County, 0.55 mi E of Upton
Measured
0.88 in hail
Reported by
Public
Coordinates
37.470, -85.890

Flash Flood, Logan

When
May 26, 1:20 PM CST
Where
Logan County, 3.03 mi NW of Auburn to 3.48 mi SSW of Costelow
Cause
Heavy Rain
Reported by
Public
Coordinates
36.900, -86.740

Public reported high water flowing over Highway 103 in Logan County.

Flash Flood, Warren

When
May 26, 1:30 PM CST
Where
Warren County, 1.3 mi ESE of Cohron to 1.72 mi ESE of Cohron
Cause
Heavy Rain
Reported by
Public
Coordinates
37.020, -86.610

The public reported that Jackson Bridge Road was closed due to high water from excessive rainfall.

Flash Flood, Warren

When
May 26, 1:52 PM CST
Where
Warren County, 0.69 mi N of Bowling Green to 0.6 mi N of Bowling Green
Cause
Heavy Rain
Reported by
Public
Coordinates
36.990, -86.430

The public reported a stranded car due to high water in the Fairview Mall parking lot.

Flash Flood, Hart

When
May 26, 2:10 PM CST
Where
Hart County, 1.79 mi WSW of Uno to 1.98 mi W of Uno
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.170, -85.860

The Hart County emergency manager reported state highway 218 was flooded east of Horse Cave.

Flash Flood, Hart

When
May 26, 2:11 PM CST
Where
Hart County, 0.55 mi E of Horse Cave to 0.53 mi E of Horse Cave
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.180, -85.910

Broadcast meteorologists relayed reports of people trapped in the Hidden River Cave System. Initial reports indicated that search and rescue teams were dispatched.

Flash Flood, Simpson

When
May 26, 3:15 PM CST
Where
Simpson County, 1.38 mi N of Neosheo to 0.53 mi S of Turnertown
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.740, -86.670

Kentucky state officials reported that KY 100 was flooded in Simpson County.

Flash Flood, Simpson

When
May 26, 3:55 PM CST
Where
Simpson County, 2.32 mi WNW of Stowers to 0.79 mi N of Stowers
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.830, -86.670

Trained spotters reported several roads in the western part of Simpson County flooded due to excessive rainfall from slow moving thunderstorms.

Flash Flood, Simpson

When
May 26, 4:35 PM CST
Where
Simpson County, 1.31 mi ESE of Neosheo to 1.4 mi SSW of Neosheo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.710, -86.650

The Simpson County emergency manager reported Harris School road and Sulphur Spring Church road were closed due to high water and flooding. Additional roadways were closed across the western part of the county due to excessive rainfall.

Thunderstorm Wind, Taylor

When
May 26, 5:40 PM EST
Where
Taylor County, 1.79 mi WNW of Campbellsville Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.360, -85.350

Trained spotters reported a large tree uprooted in Campbellsville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626633, 626630, 626636, 626632, 626631, 626622, 626623, 626624, 626625, 626626, 626627, 626628, 626629, 626635.